Georgia Littlewood, 17, called in sick to her office clerk job at a hair salon after she developed a stomach ache. The teen who hailed from Huddersfield, West Yorkshire, England, took paracematol tablets, which is called acetaminophen in the United States, to medicate her ailment and went to visit her boyfriend.
According to an inquest in Huddersfield, Littlewood was rushed to Huddersfield Royal Infirmary on March 29 after she became delirious. “She was not making any sense, she was talking but not making sense. At first I thought she was having me on. I realized something wasn't right. I woke my house mate up and we picked her up and took her home. When we got to her house we got to the door and her dad opened. He asked if she had taken anything. I confirmed she had not. She hadn't drunk any alcohol either. I went back home,” Littlewood’s boyfriend, Tom Keen, said at the hearing, according to Daily Mail.
Littlewood was later taken to the hospital. Unbeknownst to her family and her boyfriend, Littlewood had overdosed on acetaminophen. She was taken to a specialist unit in Leeds, where she died the following day due to acute liver failure as the result of acetaminophen toxicity. At the time of her death, Littlewood had 65 micrograms of the common drug in her bloodstream, although the recommended dose is 20 micrograms, The Telegraph reported.
Assistant coroner Mary Burke said the death was accidental, but said the death highlighted the risks of seemingly safe drugs. “We have an opportunity to highlight the risks in order to avoid any one else having to go through the distress and upset now being gone through by her family,” she said, according to The Huddersfield Daily Examiner. “It’s a readily available medication but can be extremely dangerous – the dose limits are there for a reason and if one doesn’t comply with that there could be tragic consequences like this case.”
Littlewood’s family said in a statement that these drugs are simply too easy to acquire considering the risks they pose. “…You should only be able to buy it from a pharmacist who tells you of the dangers,” they said. “You should not be able to go into the shop with no one giving any advice.”